Viewing 9 posts - 1 through 9 (of 9 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      I wanted to ad that I am going to the nuclear Med doc today for my visit before my RAI tomorrow so I will ask them for you, about the cost.
      Renee

      Anonymous
        Post count: 93172

        I had an insurance mixup on the day I was scheduled to take the RAI. They told me I would have to pay myself and seek reinbursement. As it turned out they got the ‘authorization’ as we drove into the parking lot of the hospital. But, the insurance person at the Endo’s office had told me that my pill would be $3000. I assume she knew the correct price. My uptake was 39% and my pill was 12 milicuries. Good luck.
        Cindy

        Anonymous
          Post count: 93172

          That is terrible! I cannot believe they will not pay for you to have treatment! I wonder if you can find a lawyer and fight that somehow? Not sure but it does not seem right to me. They are not going to pay for dr visits? Can you get around it somehow by seeeing the internist instead? I will pray for you and I hope this works out somehow. You do not need the added stress.

          Renee

          Anonymous
            Post count: 93172

            Well, I have to meet a deductible each year BEFORE my insurance kicks in so my RAI pill ran me about $900 and the hospital/doc (even outpatient charges) was another $300. None was paid by my insurance company and the hospital nuclear medicine lab worked out a payment plan ($100 per month) which I thought was absolutely wonderful. There are always ways to be treated outside of having insurance. Doctors and hospitals will work with you if you are honest right from the start. Here in Colorado they cannot legally turn someone away from even treatment so I guess I have lucked out. Sarah, do what you need to do to get the treatment YOU want. It will all fall into place after that. I’ll say a prayer for you.
            Kim

            Anonymous
              Post count: 93172

              Just a quick FYI ~ I don’t know whether the uptake and ultimate dose of RAI will make much of a difference in cost. I didn’t have to worry about it, thankfully, so I don’t know much about the price in general, but your dose is calculated based on quite a few variables. A high uptake may mean that you end up taking less, but I don’t think the range of doses is very wide at any rate.

              Good luck! I find it hard to believe that they’ve decided you are at a “maintenance” stage in this disease, when RAI is defined as a primary treatment ~ is there any way to argue their position? The fact that you were already on PTU shouldn’t place you in a different category, you were attempting remission and in active treatment! I do know, firsthand, that the goal of the insurance company is to keep their money, so any avenue you have to enter a “debate” is a good idea. Your position is a strong one for RAI being your primary treatment. You are NOT yet at a stage of “maintenance” if you are having RAI. That stage should only begin after your thyroid is gone and you are on replacement hormone.

              ~Ski
              NGDF Assistant Online Facilitator

              Anonymous
                Post count: 93172

                Dear Sarah:

                I do hope that your decision works well for you.

                One thing you need to keep firmly in mind: the drug that you are taking works very well as a chemical block to the production of thyroid hormone. But because the disease is caused by antibodies, there will likely be fluctuations in the dose of the drug that you need over time. And, if you should be blessed with a remission (about 20% of people have been diagnosed Graves go into remission because antibody levels can rise and fall for no well understood reason), continue to monitor your thyroid levels regularly, because remissions are, by definition, temporary.

                Additionally, it sounds like you found at least one of the sites on the web that tries to scare folks away from RAI. That was unfortunate. Those sites scared me when I was ill. Not all web sites are equally committed to the patient’s well-being. Some are forums for venting the fears of their participants. I say this, not to convince you to change your mind. The option you have chosen — the drug option — is viable for lots of people. For some individuals it is the ONLY option recommended by their doctors. But, sometimes the drugs are not best for an individual. Some individuals are allergic to the drugs or have other adverse reactions from them. IF that should happen to you (and odds are long that it will NOT) you need to have complete confidance that the other alternative (removing your thyroid) is safe and appropriate. And it typically is. If you should find yourself, down the road, facing RAI again, because for whatever reason your doctor thinks that it has the best chance of making you well, do NOT let the fear mongers turn you against treatment options that are known to work safely.

                One bit of information you picked up that is not “quite” true is about your eye condition worsening if you get RAI. To get the source of that information, you can go to the New England Journal of Medicine — it was a January addition probably in the late 1990s give or take — but there is a search function that will allow you to search for Graves eye disease/RAI and look through their studies. I do remember that it was in a January edition. You don’t have to wade through long medical language because there was an ‘opinion’ piece in that edition of the journal that put the issue into layman’s language. Essentially, what the study found was that in 16% of patients RAI caused a “temporary” worsening of the patient’s eye symptoms. Unfortunately, “temporary” was not well-defined. Nevertheless, the study looked at what happens about the time of RAI and they saw an increased immune response to the RAI. Given that the eye disease is autoimmune in nature, and ANY increased immune response (even from herbal supplements) can increase the level of symptoms of the autoimmune problem, it makes sense, then, that the condition is temporary. Some individuals cannot tolerate even temporary worsening of their eye condition. For those individuals, if RAI is a necessary treatment for them, it was shown (by the same study) that a concurrent course of prednisone (a steroid) completely eliminated the temporary worsening caused by RAI. To put it into the perspective you might need in the future: 16% had a temporary worsening (or, in other words 84% of people treated with RAI did NOT have any worsening of their eye symptoms), and that percentage could be completely eliminated with a treatment course of steroids at the same time the RAI takes place.

                I hope this helps. And I hope you are feeling much better, and soon.
                Bobbi — NGDF Online Facilitator

                Anonymous
                  Post count: 93172

                  Hi sara

                  I was just wondering if you are seeing an eye specialist? I was told to seek out an orbital oculoplastics doc. and he was very well informed with TED he also recomended to my endo that I do a course of steriods before/during my RAI to stop any effects it may have on my eye symptoms. I just wanted to throw that out to you if you would decide to do RAI eventually. Also I am glad to hear that the propananol is working for you, it works great for me as well. I am glad to hear you have made a treatment choice, keep us informed on how you are doing.

                  Renee

                  Anonymous
                    Post count: 93172

                    Steroids have been shown to eliminate any worsening of the eyes (temporarily) after RAI. The thing to keep in mind, however, is that the eye disease runs its course separate from the thyroid problem. Yes, the antibodies are causing it, but none of the treatment options — repeat, NONE — affect the antibodies.

                    As for shortening of the life? I know of no study that has shown any relationship between PTU/steroids/RAI and life-shortening. I think you’ve picked up a speculation on a website, not a fact. To insure that you do not get mislead, it would be a good idea to take any of the info you’ve read down, and the next time you see your doctor, ask about it.

                    Bobbi — NGDF Online Facilitator

                    Anonymous
                      Post count: 93172

                      Not sure what you wrote in your last post, but i just wanted to reasure you that in no way are they (the moderators) in favor of RAI only, they have always given information on all forms of treatment, you just happened upon the board when alot of us are having the RAI treatment option. I wanted to do the PTU however it was causing my liver to fail and my white blood cell count to go down, therefor I had no choice really. (This is rare but a side effect from the PTU) I hope that you will stay with the board it has been very helpful and maybe they did not want the website on here because it is not proven to be true? Just a thought. I hope you are feeling better soon

                      Renee

                    Viewing 9 posts - 1 through 9 (of 9 total)
                    • You must be logged in to reply to this topic.